Alert archive / New York / Flash Flood Warnings in 2003

Flash Flood Warning 15, NWS New York, NY

August 10, 2003Suffolk County, New York

NWS New York, NY issued this flash flood warning at Aug 10, 2003, 12:27 AM EDT for Suffolk County, New York. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2003, 12:27 AM EDT (04:27 UTC)
Expired
Aug 10, 2003, 1:15 AM EDT
In force
48 min
Issued by
NWS New York, NY
Area
Counties, with a storm outline in the text

County Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 24 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 4.5 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2003-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 484 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2003-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
484 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 100427
FFWOKX
NYC103-100515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
1227 AM EDT SUN AUG 10 2003

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SUFFOLK COUNTY IN SOUTHEAST NEW YORK

* UNTIL 115 AM EDT

* AT 1226 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN 3 MILES EAST OF CAPTREE STATE PARK...MOVING
  NORTHEAST AT 35 MPH.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR...
  SUNRISE HIGHWAY AND SAYVILLE AROUND 1235 AM
  RONKONKOMA AND HOLBROOK AROUND 1240 AM
  7 MILES SOUTHEAST OF SMITHTOWN AROUND 1245 AM
  CENTEREACH AND FARMINGVILLE AROUND 1250 AM
  MOUNT SINAI AND 5 MILES NORTHWEST OF MIDDLE ISLAND AROUND 1255 AM
  PORT JEFFERSON AROUND 100 AM

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
UPTON NY.

LAT...LON 4064 7334 4057 7312 4105 7277 4108 7309

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 10:58 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 9, 10:58 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1058 PM EDT SAT AUG 9 2003

CURRENTLY...THE ATMOSPHERE CONTINUES TO BECOME INCREASINGLY MOIST AS
THE WEEKEND PROGRESSES. PRECIPITABLE WATER HAS INCREASED FROM 1.76
INCHES LAST EVENING...TO 2.12 THIS MORNING...TO 2.19 INCHES THIS
EVENING. ADD TO THIS SURFACE DEW POINTS IN THE LOWER AND MIDDLE 70S
ALONG WITH LOW LEVEL CONVERGENCE FROM DIFFERENTIAL WIND
MAGNITUDES...NO NEGATIVE CONVECTIVE INSTABILITY ENERGY AND 1500-2000
J/KG OF CAPE (POSITIVE LIFTING ENERGY). THE RESULT...IS WHAT WEVE
HAD HERE THIS AFTERNOON AND EVENING...WHERE VIRTUALLY ALL OF NEW
YORK..NEW JERSEY AND PENNSYLVANIA HAVE SEEN PERIODS OF MODERATE TO
HEAVY RAIN DROPPING AS MUCH AS 2-3 INCHES IN SOME SPOTS. THE LATEST
REGIONAL RADAR MOSAIC INDICATES THAT ANOTHER AREA OF RAIN IS MOVING
UP THE NEW JERSEY COAST...TOWARD NEW YORK CITY. FURTHER UPSTREAM...
SCATTERED CONVECTIVE SHOWERS CONTINUE TO DEVELOP AND MOVE NORTH OVER
THE MID-ATLANTIC STATES...AS WELL AS THE ADJACENT OCEAN WATERS.
WHILE LITTLE...IF ANY...LIGHTNING HAS BEEN OBSERVED...THESE SHOWERS
ARE PRODUCING AREAS OF VERY HEAVY RAIN...OFTEN AT RATES OVER ONE
INCH PER HOUR. WHERE THESE SHOWERS PROPAGATE ALONG THE REAR FLANK
(BACKBUILD) OR TRAIN ALONG AN EXISTING BOUNDARY...FLOODING PROBLEMS
WILL BE ENCOUNTERED.

FIRST PERIOD CHANGES...ONE CHANGE PLANNED. THE CENTRAL AND EASTERN
PORTIONS OF LONG ISLAND AND CONNECTICUT HAVE SEEN LITTLE TO NO RAIN
THUS FAR. BASED ON ATMOSPHERE MOISTURE...A SOLID SOUTHERLY STEERING
FLOW...PLACEMENT OF SCATTERED CONVECTION ALREADY OCCURRING UPSTREAM
AND THE FACT THAT THE OVERNIGHT PERIOD IS FAVORABLE FOR CONVECTIVE
ACTIVITY OVER THE WATER IN A TROPICAL REGIME...WILL LEAVE THE
FORECAST UNTOUCHED FOR WESTERN CONNECTICUT AND LONG ISLAND...BUT
LOWER POPS A CATEGORY FOR EASTERN LONG ISLAND AND CONNECTICUT..

AVIATION...ONCE AGAIN...MOST LOCATIONS REPORTING MVFR CONDITIONS
WITH A GRADUAL DOWNWARD TREND OVERNIGHT. EXPECT MOST LOCATIONS TO
ATTAIN IFR CIGS BY DAYBREAK AS YET ANOTHER IMPULSE RIDES NORTHWARD
IN THE  DEEP LAYERED SOUTHERLY FLOW.

MARINE...WINDS HAVE BEEN SLIGHTLY LOWER THAN FORECAST...BUT MODELS
AND CURRENT FORECAST INCREASE THE MAGNITUDES OVERNIGHT. HAVE DECIDED
TO LOWER THE STARTING POINT...BUT CONTINUE THE CURRENT INCREASE BY
MORNING. SEAS ON THE OCEAN ARE MARGINAL....GENERALLY 4 TO 5 FT...ARE
ALSO ARE EXPECTED TO INCREASE OVERNIGHT. THEREFORE...HAVE DONE THE
SAME THING HERE...BY ADJUSTING THE INITIAL FORECAST SLIGHTLY LOWER
TO MATCH CURRENT CONDITIONS...BUT HAVE KEPT INTACT THE FORECAST
INCREASE OVERNIGHT.

HYDRO...RIVER STAGE LEVELS STILL WELL BELOW CRITICAL STAGES THIS
EVENING...BUT ARE EXPECTED TO RISE SLOWLY THROUGH SUNDAY IN RESPONSE
TO THE RAINFALL FROM THIS EVENING THROUGH SUNDAY. POTENTIAL EXISTS
FOR BASIN AVERAGES AROUND OR SLIGHTLY ABOVE ONE INCH...ESPECIALLY
FROM NEW YORK CITY WEST...WITH WIDELY SCATTERED QPF VALUES OVER 2
INCHES WITH LOCALLY HEAVIER AMOUNTS POSSIBLE. WILL CONTINUE A FLOOD
WATCH WEST OF THE QUEENS-NASSAU BORDER NORTH ALONG NY-CT STATE
LINE...FOR POSSIBLE FLASH FLOODING OF SMALL STREAMS...ALONG WITH
WIDESPREAD URBAN AND STREET FLOODING.

RADAR...CONTINUES TO OPERATE IN THE TROPICAL Z-R RELATIONSHIP DUE TO
THE DEEP-LAYERED ABUNDANT MOISTURE.

.OKX...
CT...NONE.
NJ...FLOOD WATCH TONIGHT NJZ002>006-011
NY...FLOOD WATCH TONIGHT NYZ067>076
MARINE...SCA FOR ROUGH OCEAN SEAS...ANZ355-353-350.

PUBLIC: JK
AVIATION: DW

******************* PREVIOUS AFD ISSUED AT 330 PM *******************

.DISCUSSION...UPPER TROUGH STILL IN PLACE WITH PLENTY OF ATLANTIC
MOISTURE BEING ADVECTED INTO THE AREA AS SOUTH TO SOUTHEASTERLY FLOW
CONTINUES. HIGH PRECIPITABLE WATER VALUES OF 1 1/2 TO 2 INCHES INTO
THE AREA TONIGHT. HEAVY RAINS POSSIBLE OVER THE REGION WITH SOME
ENHANCED AMOUNTS POSSIBLE IN THE HIGHER TERRAIN WITH OROGRAPHIC
EFFECTS. AXIS OF RAIN SHIFTS FURTHER TO THE EAST SUNDAY AND WILL
MENTION CHANCE PROBABILITIES IN THE WESTERN ZONES AND KEEP LIKELY IN
THE EASTERN. WILL CONTINUE WITH CHANCE PROBABILITIES MONDAY AND
TUESDAY BUT MORE FROM DIURNAL AFFECTS THAN FROM ANY FORCING
MECHANISMS. CURRENT TEMPERATURES GENERALLY GOOD.

DRY WEATHER RETURNS THURSDAY AND WILL CONTINUE INTO NEXT WEEKEND.
WITH WARMING TEMPERATURES.
&&

.HYDRO...RIVER STAGE LEVELS EXPECTED TO RISE SLOWLY THROUGH SUNDAY
IN RESPONSE TO THE RAINFALL TONIGHT INTO SUNDAY. LOOKING AT QPF
VALUES OF UP TO 2 INCHES IN AN HOUR WITH LOCALLY HEAVIER AMOUNTS
POSSIBLE. WILL ISSUE A FFA FOR POSSIBLE FLASH FLOODING OF SMALL
STREAMS...ALONG WITH WIDESPREAD URBAN AND STREET FLOODING.

&&

.MARINE...WILL FOLLOW 12Z WAVE WATCH WITH SEAS HIGHEST LATE TONIGHT
AND SUNDAY...AS SFC WV PASSES TO THE W AND GRAD TIGHTENS. WILL
CONTINUE THE SCA FOR ROUGH SEAS ON THE OCEAN.

&&

.AVIATION...PRECIP RAPIDLY DEVELOPING ACROSS PARTS OF CWA. CIGS WILL
COME DOWN WITH THIS ACTIVITY. IFR CONDITIONS ALREADY BEEN OBSERVED
ACROSS MOST OF THE TERMINALS. CIGS AND VIS WILL CONTINUE TO
DETERIORATE TO IFR AND LOCALLY LIFR THROUGH 10Z...PERIODS OF +TSRA
LIKELY OVERNIGHT AS WELL.

********************************************************************
Hazardous weather outlook, Aug 9, 3:57 AM EDT, 20 hours 30 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-100900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
357 AM EDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...NORTHEAST
NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY
THUNDERSTORMS ARE POSSIBLE AGAIN BUT ARE NOT EXPECTED TO REACH
SEVERE LEVELS. A SMALL CRAFT ADVISORY CONTINUES FOR THE ATLANTIC
COASTAL WATERS FOR ROUGH SEAS. RIP CURRENTS ARE ALSO POSSIBLE ALONG
THE SOUTH SHORE BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...
LOCALLY HEAVY RAIN EXPECTED TONIGHT MAY CAUSE SOME FLOODING
PROBLEMS. THE SMALL CRAFT ADVISORY MAY WELL CONTINUE THROUGH THE MID
WEEK PERIOD FOR THE ATLANTIC COASTAL WATERS FOR ROUGH SEAS. RIP
CURRENTS MAY ALSO REMAIN POSSIBLE ALONG THE SOUTH SHORE BEACHES
THROUGH THIS SAME TIME FRAME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Flash Flood Warnings in New York, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.